Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Experiencing increasing vaginal and vaginal bleeding. What could be the cure?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5625 Questions
Hello, I am 57 years old and in generally great shape. I have been experiencing increasing vaginal burning in the last 6 days. It seemed to start after intercourse with my husband resulting with the added symptom of light vaginal bleeding today. I am on vacation (away from my regular doctor) and would like to know what I can to to help this problem. The most natural and least invasive means to a cure would be most appreciated. Thank you.
Posted Fri, 20 Dec 2013 in Women's Health
Answered by Dr. Aarti Abraham 39 minutes later
Brief Answer: ATROPHIC VAGINITIS LIKELY Detailed Answer: Hello XXXXXXX Thanks for writing to us with your health concern. I assume you are menopausal at 57. Any kind of vaginal bleeding / spotting after menopause qualifies as post menopausal bleeding , and warrants investigation. The most probable diagnosis in your case is - Atrophic Vaginitis. This occurs in almost half of all menopausal women. Due to lower circulating levels of estrogen in the system, the vaginal epithelium dries up, becoming more fragile and delicate. The dryness and lack of vascularity predisposes easily to infections. Also, the vaginal mucosa breaks down easily, leading to intermittent spotting and vaginal bleeding, particularly after intercourse. The burning and itching is also characteristic of the dried up fragile epithelium. The classical treatment is estrogen provided locally. It is essential to have a gynaecological check up to confirm the diagnosis, before starting treatment. You should have the following work up at a minimum - 1. Internal check up - per vaginum and per speculum. THis is sufficient to establish the diagnosis, as the vagina has the characteristic look of atrophy 2. Pelvic transvaginal ultrasound scan 3. Pap smear 4. Hormonal levels to confirm menopause if you are bleeding still ( less likely at 57 ) Once the diagnosis is confirmed, you would be started on Estrogen replacement treatment locally - in the form of creams, pessaries or a vaginal ring ( Estring ) . As you are on vacation, it would be unwise to start the hormonal creams without having a gynec check up and proper diagnosis. WOmen who do not accept hormonal treatment for any reason / are not able to use it due to risk factors - can be managed with vaginal moisturizers and lubricants as well. THese are short term measures. Sexual activity is a big stimulant to the vaginal mucosa, and improves vaginal wall elasticity and pliability. It is best to indulge in regular coitus to help keep the symptom at bay. Right now , on vacation, you might choose from a variety of moisturizers and vaginal lubricants ( depends on the location where you are based and local availability of the products ). Common products are - K-Y Jelly, K-Y Ultragel, K-Y Liquid , K-Y Silk-e Liquid , K-Y Long Lasting , Astroglide Silken Secret , Lubrin , Replens , Finally etc. Once you get back to base, I strongly recommend a checkup and treatment accordingly if the symptoms persist / recur. The consultation would also rule out other causes of your symptoms - such as a vaginal infection ( not primarily due to atrophic vaginitis ) or a local cause of bleeding such as a polyp, cervical lesion etc. Take care. Please feel free to discuss further. Hope the answer helped you.
Above answer was peer-reviewed by
Follow-up: Experiencing increasing vaginal and vaginal bleeding. What could be the cure? 9 minutes later
Thank you so much. This detailed response is just what I was looking for. As I would like to deal with the root cause of the problem #1 and the symptoms #2, would the lubricant help mitigate the burning and possible infection?
Answered by Dr. Aarti Abraham 12 minutes later
Brief Answer: DETAILED BELOW Detailed Answer: Hi again. Thank you for the appreciation. If the burning and infection are due to the atrophic vaginitis which I mentioned, the lubricant would help alleviate these to a significant extent. If the infection is advanced, only organism specific treatment would help. Apart from the lubricants, You cannot start any medication without seeing a doctor, to confirm the diagnosis. Even infections are of certain types, taking the wrong medication OTC could worsen things. Generally yeast infection is common in a dry atrophic vagina, however that is also presumptive. SO yes, if there is an infection, a lubricant would not address that issue specifically. Isn't it possible for you to see a doctor of some kind wherever you are ( even basic doctors would be able to diagnose infections ) ? Right now, you can try upping your intake of yoghurt, curd and probiotics in your diet. Have a clove of garlic ( or more ) daily. Keep the private parts clean and dry. Wear cotton non allergic or organic undergarments. Wipe yourself gently with a non perfumed / medicated wipe after urinating or having a bowel movement. Do not overtly cleanse / rub / douche the area. Just clean with warm lukewarm water, and then XXXXXXX dry with a soft linen towel. Avoid tampons / pads / soaps / condoms with ingredients that might be irritating you. Hope this helps. Please feel free to contact me directly anytime, using the following link - WWW.WWWW.WW Enjoy your vacation, XXXXXXX !
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor